A number of medications can contribute to acid reflux.
Digital Vision./Digital Vision/Getty Images
If you have ever had a nasty bout of heartburn, you know how uncomfortable it can be. And, if you're one of approximately 40 million Americans who have heartburn on a weekly basis, you're probably willing to do just about anything to reduce the frequency of such episodes. You may have already given up coffee, soda, spicy foods and fatty meals. At your doctor's suggestion, you may have embarked on a weight-loss program and even stopped smoking. However, if you haven't taken a hard look at your medication list, you may be overlooking one of the causes of your misery.
Lower Esophageal Relaxation
Acid reflux occurs when acidic stomach contents rise into your esophagus, the hollow tube leading from your throat to your stomach. Whenever you swallow food or liquids, muscular contractions in your esophagus push the swallowed item downward into your stomach. Once material has entered your stomach, its upward return is prevented by a muscular narrowing - the lower esophageal sphincter - at the junction of your esophagus and stomach. Any factor that contributes to relaxation of the LES may allow вЂњback-washingвЂќ of stomach contents.
Blood Pressure Medications
A study published in the February 2010 issue of the "World Journal of Gastroenterology" showed that several blood pressure medications can increase the likelihood of acid reflux events. Calcium channel blockers, such as nifedipine (Adalat, Procardia) or diltiazem (Cardizem, Tiazac) and angiotensin receptor blockers, such as candesartan (Atacand) or valsartan (Diovan), may trigger acid reflux by relaxing the LES and interfering with the esophageal contractions that push foods into your stomach. Similarly, alpha-agonists such as clonidine (Catapres) have been shown to relax the LES.
Many of the most effective asthma medications improve air movement by stimulating beta receptors in the walls of your airways, thereby increasing their diameter. These medications, called beta agonists, also stimulate beta receptors in the wall of your esophagus, where their actions lead to relaxation of the LES. This increases the likelihood of acid reflux. Orally administered beta agonists, such as albuterol syrup (Proventil) are most likely to trigger acid reflux, but regular use of inhaled beta agonists - albuterol and salmeterol (Serevent), for example - may trigger reflux, too. Conversely, drugs that block beta receptors -- "beta blockers" -- such as metoprolol (Toprol) or atenolol (Tenormin), may improve LES function.
According to a 2012 review in "ISRN Gastroenterology," a number of other commonly used medications can contribute to acid reflux. Estrogen and progesterone, nitrates, such as those used for treating heart disease, and sedatives, such as alprazolam (Xanax) and diazepam (Valium), have all been linked to acid reflux. Nicotine is also known to relax the lower esophageal sphincter and trigger reflux. If you suffer from recurrent heartburn or regurgitation, have your doctor review your prescription and over-the-counter medications to see if any of them could be making your symptoms worse.